Format

Send to

Choose Destination
Pediatr Dermatol. 2016 Mar-Apr;33(2):e69-71. doi: 10.1111/pde.12775. Epub 2016 Jan 14.

The "Heart Sign": An Early Indicator of Dose-Dependent Doxycycline-Induced Phototoxicity.

Author information

1
University of California at San Diego, La Jolla, California.
2
Rady Children's Hospital, San Diego, California.
3
DermOne, West Conshohocken, Pennsylvania.

Abstract

Oral doxycycline is an antibiotic commonly used for the treatment of inflammatory acne in adolescents. Dose-dependent phototoxicity, unrelated to dose duration, is a well-known complication of its use. We present three adolescents who developed bilateral phototoxic rashes on the dorsal thenar spaces of their hands while taking doxycycline for their acne. Identification of the "heart sign" rash as a specific doxycycline-related phototoxic reaction should alert clinicians to the need for prompt intervention, including sun protection counseling and a possible change in antibiotics, in the uniquely vulnerable adolescent population. Early recognition may allow patients to avoid future, more widespread phototoxic drug reactions.

PMID:
26764127
DOI:
10.1111/pde.12775
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center